Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 299, NWS Birmingham, AL

July 12, 2000Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2000, 1:03 PM CDT for Lee County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2000, 1:03 PM CDT (18:03 UTC)
Expired
Jul 12, 2000, 1:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lee County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KBMX 121803
SVRBHM
ALC081-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN ALABAMA...

* UNTIL 145 PM CDT.

* AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF SMITHS...MOVING SOUTHEAST
  AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SMITHS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:30 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 12, 11:30 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CDT WED JUL 12 2000

WL UPDATE AND ADJUST POPS TO 50 NORTH...30 BHM...40 MGM FOR THIS
AFTERNOON. WL ALSO HIGHLIGHT HEAT INDEX NEAR 105 AND 105 TO 110 IN
MGM. WILL ALSO DECREASE TEMPS ACROSS SOUTH PART OF CWA.

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Jul 12, 7:30 AM CDT, 5 hours 33 minutes before
ALZ001>038-040>050-131230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT WED JUL 12 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF A
SURFACE BOUNDARY WHICH WILL MOVE ACROSS NORTH AND CENTRAL PORTIONS
OF ALABAMA THROUGH THURSDAY MORNING. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS UP TO 40
MILES AN HOUR...SMALL HAIL...AND BRIEF HEAVY RAINFALL OF AN INCH OR
MORE. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME ORGANIZED BUT
ISOLATED STRONG STORMS ARE POSSIBLE.

[HEAT INDICES ARE EXPECTED TO REACH 105 ACROSS AREAS SOUTH OF A
TUSCALOOSA TO TALLAPOOSA LINE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

NNNN

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.